Question for Betty.
 

My girlfriend is on birth control pills.  She has been on them for a while.  She recently changed the type of brand and didn't spot at all.  Then she had food poisoning and lost a lot of weight all at once and she is spotting a lot.  It leaks through her underwear sometimes as well.  Is this a concern?  I've done some reading and they conclude to cervical cancer and it worries me.  She did an annual exam not too long ago and everything came out negative.  We haven't had intercourse since her new pack, just to be safe with pregnancy.

Concerned boyfriend

 
Betty's Answer.
 

Dear Concerned Boyfriend,

What great questions you have, and what a caring partner you are!  First of all, your concern that spotting is due to cervical cancer is very unlikely, since your partner had a recent normal annual exam.  During the annual exam cervical cells are collected (pap) and sent for evaluation.  Any abnormal cells are identified, and further testing for high risk HPV DNA is done if they are abnormal.  So, the spotting is most likely due to missing pills during the food poisoning episode, or due to malabsorbtion due to vomiting or diarrhea.  It is a really good idea to refrain from IC or use condoms until she stops the spotting, and has been on a full pack of pills.  If she is still spotting during this new pack of pills, it would be a good idea to make an appointment with a provider at the SHCC for evaluation.  Spotting can also be caused by stress, late pills, and weight loss.  If you or your partner have any further questions be sure to contact the SHCC for an appointment.